On a nonlinear degenerate parabolic equation in infiltration or evaporation through a porous medium. (English) Zbl 0634.35042

The paper under review addresses the equation
\[ u(x,t)_t=\Phi(u(x,t))_{xx} +b(u(x,t))_x \] where \(\Phi\) and \(b\) are real continuous functions, \(t>0\), and \(x\) varies (i) on the whole real line, (ii) on a (bounded) interval, (iii) on a half-line; in the last two cases, non- homogeneous Dirichlet boundary conditions are provided at the finite endpoint(s); in any case, the problem is supplemented with initial data. This equation occurs in modelling infiltration or evaporation in a porous medium: for this reason, \(\Phi(u)\) is assumed to “degenerate”, i.e., to have a vanishing derivative at \(u=0\). The author first provide sufficient conditions for the existence of limit solutions, namely objects obtained as pointwise limits of approximate classical solutions, namely solutions of nondegenerate problems in appropriate cut-off domains. Then they give further conditions in order such limit solution to be weak solutions. In this context, disproving a conjecture put forward in some previous literature on the subject, they establish the dependency of the modulus of continuity of the weak solution of the transport term \(b(u)_x\). Finally, the author prove uniqueness results, providing at the same time a thorough and unified discussion of the result in this direction obtained so far.


35K60 Nonlinear initial, boundary and initial-boundary value problems for linear parabolic equations
35A35 Theoretical approximation in context of PDEs
35D99 Generalized solutions to partial differential equations
35D30 Weak solutions to PDEs
35K20 Initial-boundary value problems for second-order parabolic equations
35K65 Degenerate parabolic equations
Full Text: DOI


[1] Aronson, D.G, Regularity properties of flows through porous media, SIAM J. appl. math., 17, 461-467, (1969) · Zbl 0187.03401
[2] Aronson, D.G; Crandall, M.G; Peletier, L.A, Stabilization of solutions of a degenerate nonlinear diffusion problem, Nonlinear anal., 6, 1001-1022, (1982) · Zbl 0518.35050
[3] Bear, J, Dynamics of fluids in porous media, (1971), Elsevier New York
[4] {\scPh. Benilan}, On the equation ut = φ(u)xx + ψ(u)x, unpublished.
[5] Benilan, Ph; Touré, H, Sur l’équation générale ut = φ(u)xx − ψ(u)x + v, C. R. acad. sci. Paris Sér. I math., 299, 919-922, (1984) · Zbl 0586.35016
[6] Benilan, Ph, Evolution equations and accretive operators, () · Zbl 0895.47036
[7] Benilan, Ph; Crandall, M.G, The continuous dependence on φ of solutions of ut − δφ(u) = 0, Indiana univ. math. J., 30, 162-177, (1981) · Zbl 0482.35012
[8] Diaz, J.I, Solutions with compact support for some degenerate parabolic problems, Nonlinear anal., 3, 831-847, (1971) · Zbl 0425.35056
[9] DiBenedetto, E, Continuity of weak solutions to a general porous media equation, Indiana univ. math. J., 32, 83-119, (1983) · Zbl 0526.35042
[10] {\scE. DiBenedetto}, A boundary modulus of continuity for a class of singular parabolic equations, to appear. · Zbl 0606.35044
[11] Freidlin, M.I; Freidlin, M.I, Existence in the large of smooth solutions of degenerate quasilinear equations, Mat. sb., Math. USSR-sb., 7, 323-339, (1969) · Zbl 0191.11602
[12] Gilding, B.H, Hölder continuity of solutions of parabolic equations, J. London math. sos., 13, 103-106, (1976) · Zbl 0319.35045
[13] Gilding, B.H, A nonlinear degenerate parabolic equation, Ann scuola norm. sup. Pisa, 4, 393-432, (1977) · Zbl 0364.35027
[14] Gilding, B.H, Properties of solutions of an equation in the theory of infiltration, Arch. rational mech. anal., 65, 203-225, (1977) · Zbl 0366.76074
[15] Gilding, B.H; Peletier, L.A, The Cauchy problem for an equation in the theory of infiltration, Arch. rational mech. anal., 61, 127-140, (1976) · Zbl 0336.76037
[16] Goncerzewicz, J, On the existence of weak solutions of a boundary value problem for a certain degenerate parabolic equation, Bull. acad. polon. sci. Sér. sci. tech., 27, 449-454, (1979) · Zbl 0449.35060
[17] Kalashnikov, A.S, On the differential properties of generalized solitions of equations of the nonsteady-state filtration type, Vestnik moskov. univ. ser. I mat. mekh., 29, 62-68, (1979)
[18] Kalashnikov, A.S, On the character of the propagation of perturbation in processed described by quasilinear degenerate parabolic equations, (), 135-144 · Zbl 0318.35047
[19] Kersner, R, Degenerate parabolic equations with general nonlinearities, Nonlinear anal., 4, 1043-1061, (1980) · Zbl 0452.35062
[20] Kersner, R, Localization conditions for thermal perturbation in a semibounded moving medium with absorption, Vestnik moskov. univ. mat., 31, 52-58, (1976) · Zbl 0342.35030
[21] Knerr, B.F, The porous medium equation in one dimension, Trans. amer. math. soc., 234, 381-415, (1977) · Zbl 0365.35030
[22] Kruzhkov, S.N, Results on the character of the regularity of solutions of parabolic equations and some of their applications, Mat. zametki, 6, 295-300, (1969)
[23] Kunze, R.J; Kirham, D, Simplified accounting for membrane indedance in capillary conductivity determinations, (), 421-426
[24] Ladyzhenskaya, O.A; Solonnikov, V.A; Ural’ceva, N.N, Linear and quasilinear equations of parabolic type, () · Zbl 0164.12302
[25] Lurcier, B.J, On Sobolev regularizations of hyperbolic conservation laws, Comm. partial differential equations, 10, 1-28, (1985) · Zbl 0578.35057
[26] Nanbu, T, The Cauchy problem for quasilinear degenerate parabolic equations, Math. rep. kyushu univ., 11, 83-96, (1977)
[27] Oleinik, O.A; Ventzel, T.D, The first boundary value problem and the Cauchy problem for the quasilinear equation of parabolic type, Mat. sb., 41, 105-128, (1957) · Zbl 0078.27605
[28] Oleinik, O.A; Kalashnikov, A.S; Yui-Lin, C, The Cauchy problem and boundary value problems for equations of the type of nonstationary filtration, Izv. akad. navk. SSSR. soc. mat., 22, 667-704, (1958) · Zbl 0093.10302
[29] Peletier, L.A, The porous media equation, (), 229-241 · Zbl 0497.76083
[30] Philip, J.R, Evaporation, and moisture and heat fields in the soil, J. meteorology, 14, 354-366, (1957)
[31] Philip, J.R, The theory of infiltratation, Adv. hydrosci., 5, 215-296, (1969)
[32] Rose, M.E, Numerical methods for a general class of porous medium equations, Argone national laboratory report, (1980), Argonne, II
[33] Sacks, P, Existence and regularity of solutions of inhomogeneous porous medium type equations, ()
[34] Swartzendruber, D, The flow of water in unsatured soils, (), 215-292
[35] Vol’pert, A.I; Hudjaev, S.I; Vol’pert, A.I; Hudjaev, S.I, Cauchy’s problem for degenerate second order quesilinear parabolic equations, Mat. sb., Math. USSR-sb., 7, 365-387, (1969) · Zbl 0191.11603
[36] Wu, Dequan, Uniqueness of the weak solution of quasilinear degenerate parabolic equations, Acta math. sinica, 25, 61-75, (1982) · Zbl 0488.35044
[37] {\scZhuoqun Wu}, An application of the theory of nonlinear semi-groups to the Cauchy problem for quasi-linear degenerate Parabolic equation of second order, to appear.
[38] Wu, Zhuoqun; Zhao, Junning, The first boundary value problem for quasilinear degenerate parabolic equations of second order in several space variables, Chinese ann. math. ser. B, 4, 57-76, (1983) · Zbl 0508.35049
[39] Ziemer, W.P, Interior and boundary continuity of weak solutions of degenerate parabolic equations, Trans. amer. math. soc., 271, 2, 733-748, (1982) · Zbl 0506.35053
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.